A 31-year-old woman with Crohn's disease that had been refractory to drug therapies for 7 years had been treated with infliximab for a year. She was admitted to our hospital because of truncal ataxia and bulbar palsy, which presented following aseptic meningitis. Neurological examination revealed abducens paresis on the left, gaze-evoked nystagmus on upward and rightward gaze, right facial muscle weakness, bulbar palsy, weakness in the right upper extremity, limb ataxia predominantly on the left side, diminished sense in the lower extremities predominantly on the right, diffuse hyperreflexia in all extremities. Antibodies to Epstein-Barr virus (EBV) in serum demonstrated a previous infection pattern, and EBV-DNA was detected in peripheral blood and cerebrospinal fluid (CSF) by PCR. CSF analysis indicated pleocytosis, an elevation of IgG index and a marked increase in the level of myelin basic protein. FLAIR MRI images revealed multiple hyperintense lesions in the brainstem, subcortical white matter, and cervical spinal cord. Accordingly, we diagnosed her as having acute disseminated encephalomyelitis (ADEM), associated with reactivated EBV infection. Although gancyclovir, plasma exchange and intravenous high dose immunoglobulins were not effective, repetitive use of methylprednisolone pulse therapy alleviated her symptoms and the abnormal MRI lesions. It is suggested that the reactivated EBV infection caused by infliximab may have contributed to the development of ADEM in this case. Besides the demyelinating event directly induced by anti-TNF-α therapy, we should pay attention to the occurrence of reactivated EBV-triggered ADEM during anti-TNF-α therapy.
All Science Journal Classification (ASJC) codes